Format

Send to

Choose Destination
See comment in PubMed Commons below
Br J Obstet Gynaecol. 1999 Jul;106(7):711-8.

The effect of oestrogen supplementation on post-menopausal urinary stress incontinence: a double-blind placebo-controlled trial.

Author information

  • 1Department of Obstetrics and Gynaecology, Southmead Hospital, Bristol, UK.

Abstract

OBJECTIVE:

To investigate the effect of hormone replacement therapy on post-menopausal urinary stress incontinence.

DESIGN:

Double-blind, placebo-controlled, randomised trial.

SETTING:

University associated teaching hospital.

POPULATION:

Post-menopausal women with genuine stress incontinence, not taking hormone replacement therapy.

METHODS:

Randomisation to six months therapy with oestradiol valerate 2 mg daily or placebo. Assessment prior to treatment and upon study completion with the SF-36 health status questionnaire, the Bristol Female Lower Urinary Tract Symptoms questionnaire, a one week urinary diary, one hour perineal pad test, cystometry and urethral profilometry.

RESULTS:

Sixty-seven women consented to participate, 33 were randomised to receive oestradiol. Mean age was 63 years. Five women failed to undergo repeat assessment, three of whom were receiving oestrogen. Six women receiving oestradiol experienced breakthrough bleeding during the six months and were subsequently treated with additional monthly progestogen. No significant effect of oestrogen over placebo was observed for any subjective or objective clinical outcome.

CONCLUSIONS:

This trial is one of the largest controlled studies yet reported, with the longest duration of treatment. No improvement in post-menopausal stress incontinence was demonstrated after six months therapy with oestradiol. This concurs with another study reported recently; it seems unlikely that oestrogen has a significant role to play in this condition.

PMID:
10428529
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk